Alert archive / South Carolina / Freeze Watches in 2021
Freeze Watch 3, NWS Columbia, SC
NWS Columbia, SC issued this freeze watch at Nov 22, 2021, 2:26 AM EST for 4 counties in Georgia; 9 counties in South Carolina. It took effect at Nov 24, 2021, 12:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 22, 2021, 2:26 AM EST (07:26 UTC)
- In effect from
- Nov 24, 2021, 12:00 AM EST
- Expired
- Nov 23, 2021, 3:47 AM EST
- In force
- Issued by
- NWS Columbia, SC
Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 49 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
241 WWUS72 KCAE 220726 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 226 AM EST Mon Nov 22 2021 GAZ063>065-077-SCZ027-028-030-031-035-037-038-041-135>137-222100- /O.NEW.KCAE.FZ.A.0003.211124T0500Z-211124T1400Z/ McDuffie-Columbia-Richmond-Burke-Lexington-Richland-Aiken-Sumter- Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- Including the cities of Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, St. Matthews, Manning, Summerton, Bamberg, Denmark, North, Orangeburg, and Holly Hill 226 AM EST Mon Nov 22 2021 ...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 24 possible. * WHERE...Portions of central South Carolina and east central Georgia. * WHEN...From late Tuesday night through Wednesday morning. * IMPACTS...A hard freeze will likely kill crops and other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
3 follow-up statements
227 WWUS72 KCAE 221854 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 154 PM EST Mon Nov 22 2021 GAZ063>065-077-SCZ027-028-030-031-035-037-038-041-135>137-231200- /O.CON.KCAE.FZ.A.0003.211124T0500Z-211124T1400Z/ McDuffie-Columbia-Richmond-Burke-Lexington-Richland-Aiken-Sumter- Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- Including the cities of Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, St. Matthews, Manning, Summerton, Bamberg, Denmark, North, Orangeburg, and Holly Hill 154 PM EST Mon Nov 22 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... * WHAT...Sub-freezing temperatures in the middle 20s. * WHERE...Portions of central South Carolina and east central Georgia. * WHEN...From late Tuesday night through Wednesday morning. * IMPACTS...A hard freeze will likely kill crops and other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
293 WWUS72 KCAE 222120 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 420 PM EST Mon Nov 22 2021 GAZ063>065-077-SCZ027-028-030-031-035-037-038-041-135>137-231200- /O.NEW.KCAE.LW.Y.0012.211123T0000Z-211123T1200Z/ /O.CON.KCAE.FZ.A.0003.211124T0500Z-211124T1400Z/ McDuffie-Columbia-Richmond-Burke-Lexington-Richland-Aiken-Sumter- Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- Including the cities of Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, St. Matthews, Manning, Summerton, Bamberg, Denmark, North, Orangeburg, and Holly Hill 420 PM EST Mon Nov 22 2021 ...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... * WHAT...For the Lake Wind Advisory, north winds 15 knots with gusts around 25 knots on area lakes. For the Freeze Watch, sub- freezing temperatures as low as 24 possible. * WHERE...Portions of central South Carolina and east central Georgia. * WHEN...For the Lake Wind Advisory, until 7 AM EST Tuesday. For the Freeze Watch, from late Tuesday night through Wednesday morning. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ GAZ040-SCZ016-018-020>022-025-026-029-115-116-231200- /O.NEW.KCAE.LW.Y.0012.211123T0000Z-211123T1200Z/ Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Kershaw- Edgefield-Saluda-Lee-Northern Lancaster-Southern Lancaster- Including the cities of Lincolnton, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Bishopville, Indian Land, Lancaster, Elgin, and Lancaster Mill 420 PM EST Mon Nov 22 2021 ...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY... * WHAT...North winds 15 knots gusting to 25 knots on area lakes. * WHERE...Portions of central South Carolina and east central Georgia. * WHEN...Until 7 AM EST Tuesday. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$
374 WWUS72 KCAE 230847 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 347 AM EST Tue Nov 23 2021 GAZ063>065-077-SCZ027-028-030-031-035-037-038-041-135>137-231700- /O.UPG.KCAE.FZ.A.0003.211124T0500Z-211124T1400Z/ /O.NEW.KCAE.FZ.W.0004.211124T0500Z-211124T1400Z/ /O.CON.KCAE.LW.Y.0012.000000T0000Z-211123T1200Z/ McDuffie-Columbia-Richmond-Burke-Lexington-Richland-Aiken-Sumter- Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- Including the cities of Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, St. Matthews, Manning, Summerton, Bamberg, Denmark, North, Orangeburg, and Holly Hill 347 AM EST Tue Nov 23 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST WEDNESDAY... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 24 expected. For the Lake Wind Advisory, north winds 15 to 25 knots diminishing this morning. * WHERE...Portions of central South Carolina and east central Georgia. * WHEN...For the Lake Wind Advisory, until 7 AM EST this morning. For the Freeze Warning, from midnight tonight to 9 AM EST Wednesday. * IMPACTS...Frost and freeze conditions will kill sensitive vegetation and possibly damage unprotected outdoor plumbing. Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$ GAZ040-SCZ016-018-020>022-025-026-029-115-116-231200- /O.CON.KCAE.LW.Y.0012.000000T0000Z-211123T1200Z/ Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Kershaw- Edgefield-Saluda-Lee-Northern Lancaster-Southern Lancaster- Including the cities of Lincolnton, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Bishopville, Indian Land, Lancaster, Elgin, and Lancaster Mill 347 AM EST Tue Nov 23 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...North winds 15 knots gusting to 25 knots on area lakes. * WHERE...Portions of central South Carolina and east central Georgia. * WHEN...Until 7 AM EST Tuesday. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this freeze watch went out at Nov 22, 12:32 AM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Nov 22, 12:32 AM EST, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1232 AM EST Mon Nov 22 2021 .SYNOPSIS... A cold front will push through the region this morning into the early afternoon with a chance of showers. Cold air settles in behind the front for a couple chilly nights and below average high temperatures. A gradual warming trend occurs through the Thanksgiving holiday with the next chance for a shower or two heading into next weekend. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... High pressure over the area will weaken overnight as an upper trough and associated cold front approach from the west. The front, associated with a low over the Great Lakes, is currently extending southward through Indiana and western Tennessee to eastern Texas. Satellite imagery shows extensive high clouds over the forecast area with lower clouds further west along the frontal zone. Atmospheric moisture will continue to increase tonight with southwesterly flow ahead of the approaching front. A line of showers is expected to accompany the front as it pushes into the forecast area late tonight into Monday morning. The best upper forcing will remain north of the area but there will be enough lift to force some rain with the front, though QPF will be limited. The combination of clouds and southwesterly flow will limit radiational cooling and expect overnight lows in the upper 40s to lower 50s. && .SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/... Monday: As the cold front moves into the area, rain should be pushing into the western counties early in the morning. Due to the quick movement of the front as it moves through, this appears to be a high pop/low qpf event. Rainfall should not last long, and rainfall amounts are expected to remain generally less than a quarter of an inch, with many locations well less than that amount. By 18z, the rain will already be pushing out and into the coastal plains, with drier and colder air beginning to push into the region. Temperatures should still be able to climb into the lower to middle 60s before the main push of colder air begins moving in behind the front later in the afternoon/evening. Monday night: Even though the frost/freeze program remains active for portions of our cwa, not expecting to need any products. Much drier air moves in overnight, and winds will remain up across the forecast area into the morning hours. With those expected winds and drier air, frost is not anticipated at this time. As for freezing temperatures, guidance does show a few areas in the active frost/freeze program getting close to freezing. However most time plots only show a very brief timeframe right near sunrise in which freezing could be met. Due to how brief this would be, will hold off on any freeze warning for Monday night/Tuesday morning. This is also due to the fact that the bigger impacts are expected Tuesday night, and headlines should be needed then. Tuesday and Tuesday night: Although winds should begin to diminish some through the day, cold advection will still be in control. So, even with a good amount of sunshine, temperatures will only be able to climb into the lower 50s north, to possibly the middle 50s south. Temperatures should fall fairly quickly after sunset as winds begin to decouple. Ideal radiational cooling should setup for majority of Tuesday night, and this is the main timeframe in which overnight lows are expected to drop to drop into the middle to upper 20s in the majority of the forecast area, which would be a hard freeze and thus end the growing season for the remainder of the cwa. Do expect that a Freeze Warning will be issued in the near future for the remaining parts of the forecast area that are still active in the frost/freeze program. Wednesday and Wednesday night: After starting the day off cold, high pressure will remain over the area. Dry conditions will continue. With a good amount of sunshine, lighter winds slowly turning more easterly through the day, Temperatures will begin to moderate very slightly as highs reach the middle to upper 50s. Although Wednesday night will once again be on the cold side, low temperatures will be generally around 30. && .LONG TERM /THURSDAY THROUGH SUNDAY/... For Thanksgiving Day, with winds turning more southwesterly ahead of the next system, warm advection will bring a much nicer day to the area. Afternoon highs finally reach back into the 60s across the cwa, and with the dry airmass still in place through the day, no rainfall expected. The next system will then begin approaching late Thursday night and into Friday. Another cold front and upper trough are expected to be pushing through the region on Friday. Although this may be our next chance for rainfall, models still not consistent enough in regards to timing and/or any qpf amounts. A few models bring the system through fast with limited qpf, while others are basically dry. For now will continue with mainly slight chance pops on Friday. Dry conditions are then expected for next weekend. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... VFR expected tonight, with MVFR restrictions possible ahead of and along a cold front tomorrow. VFR returns by tomorrow afternoon. 0530Z Update: No significant changes to the TAFs were needed expect at AGS where the predominant MVFR visibility was moved to a TEMPO group due to the transient nature of the fog at that terminal. The threat of fog there should come to an end once the thicker clouds and rain move in later this morning. Previous Update: Quiet weather is going on across the area. Weak high pressure is still ridging into the region, and winds are calm to low as a result. Normally this would result in some fog worries at our typical sites, but increasing cloud cover tonight will keep those fears at bay. These clouds are increasing ahead of a deep trough and associated cold front pushing towards the region by Monday morning. This really doesn't look like an impressive system, but guidance is forecasting quick moisture advection ahead of the front to result in widespread cig restrictions within the 10z-18z timeframe. I am less bullish on these given our moisture is so limited right now, and reflect this uncertainty in the TAF itself. I think there will be brief periods where MVFR cigs develop with showers, but overall, I don't expect widespread prevailing cig issues. Rain should push into the terminals between 11z and 13z, and should be out of the region by 18z at the latest. By that point, the front will be through and drier air will quickly push in. This should erode any lasting restrictions and return us to VFR. Guidance is hinting at some mid- level clouds developing tomorrow evening, but this is towards the end of the period and these will be VFR clouds. Winds should be fairly light ahead of the front, with 8-12 knot winds developing out of the north and northwest behind the front. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Nov 21, 3:45 AM EST, 22 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 345 AM EST Sun Nov 21 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-220845- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 345 AM EST Sun Nov 21 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Freezing temperatures possible Monday night into Tuesday morning, with a hard freeze possible Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 4:20 PM EST | Lake Wind Advisory | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 15 hr |
Nearby
Freeze Watches in South Carolina, 2021Freeze Watches in Georgia, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.